Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Boise, ID

September 1, 2012Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Sep 1, 2012, 3:22 PM MDT for Jerome County, Twin Falls County, Idaho. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2012, 3:22 PM MDT (21:22 UTC)
Expired
Sep 1, 2012, 3:45 PM MDT
In force
23 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 137 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 3:30 PM MDTHAIL 1.256 S Hansen, IDPHOTO RECEIVED BY KMVT INDICATES HAIL AT LEAST HALF-DOLLAR SIZE OCCURRED AT 330 PM IN THE ROCK CREEK AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WUUS55 KBOI 012122
SVRBOI
IDC053-083-012145-
/O.NEW.KBOI.SV.W.0023.120901T2122Z-120901T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
322 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEROME COUNTY IN SOUTH CENTRAL IDAHO...
  AND EAST CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 345 PM MDT.

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCK CREEK...OR 13 MILES SOUTHEAST OF TWIN FALLS...AND WAS MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURTAUGH AROUND 330 PM MDT...
  MILNER DAM AROUND 345 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4253 11398 4250 11405 4242 11406 4241 11407
      4241 11427 4232 11427 4231 11430 4247 11441
      4267 11392 4253 11393
TIME...MOT...LOC 2122Z 244DEG 31KT 4243 11424

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:23 PM MDT, 59 minutes earlier.

Area forecast discussion, Sep 1, 2:23 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
223 PM MDT SAT SEP 1 2012

.SHORT TERM...TONIGHT THROUGH MONDAY...ISOLATED SHOWERS AND
THUNDERSTORMS WERE MOVING NORTHEAST ACROSS EXTREME SW IDAHO THIS
AFTERNOON. THIS ACTIVITY IS EXPECTED TO MOVE EAST AND DECREASE AS
DRIER AIR MOVES IN AT THE SURFACE. ALOFT...A TROUGH IS MOVING
EASTWARD TO OUR NORTH...HELPING TO PUSH THE PREVIOUSLY MENTIONED
DRIER INTO THE REGION. SLIGHTLY COOLER AIR IS ALSO ON THE WAY
IN...AND WILL BE IN PLACE FOR THE REMAINDER OF THE WEEKEND AND
INTO LABOR DAY. THE RESULT WILL BE NEAR-NORMAL TEMPERATURES. OUR
FLOW ALOFT WILL BECOME WESTERLY ON LABOR DAY...BRINGING MORE DRY
AIR INTO THE AREA.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...WARM AND DRY
CONDITIONS THROUGH THE EXTENDED PERIOD AS THE FLOW ALOFT WILL BE
WEAK WEST-NORTHWEST. BY THURSDAY THE UPPER FLOW LOOKS TO BECOME
MORE SOUTHWESTERLY AS UPPER LEVEL RIDGING BEGINS TO BUILD FROM THE
SOUTH. MONSOON MOISTURE WILL REMAIN WELL SOUTH OF THE CWA FOR MOST
OF THE PERIOD...WITH ONLY A SLIM POSSIBILITY IT WILL RETURN TO THE
FAR SOUTHEASTERN ZONES AS THE RIDGE MOVES IN THURSDAY.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...VALLEY MVFR/IFR IN SMOKE NEAR WILDFIRES WILL IMPROVE
IN THE AFTERNOON...THEN VSBYS DECREASE AGAIN AFTER SUNSET.
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL IDAHO WILL
DIMINISH AFTER SUNSET. EXPECT GUSTY AND ERRATIC WINDS NEAR STORMS.
VFR WITH A FEW AFTERNOON CLOUDS ELSEWHERE. SURFACE WINDS...WEST TO
NORTHWEST UP TO 15 KTS...BECOMING LIGHT AND VARIABLE AFTER SUNSET.
WINDS ALOFT AT 10K FT MSL...WEST TO SOUTHWEST UP TO 20 KTS.

&&

.AIR STAGNATION...CLOUDS AND SHOWERS YDAY HAVE LIMITED SMOKE IN
THE POPULATED VALLEYS TODAY. LIGHT WINDS OVER THE NEXT SEVERAL
DAYS WILL ALLOW SMOKE TO DRAIN DOWNVALLEY FROM THE MTNS INTO THE
SNAKE RIVER VALLEY...BUT NOT AS MUCH AS LAST WEEK THIS TIME. THE
OVERALL DRY PATTERN FOR THE COMING WEEK WILL ALLOW THE FIRES TO
BURN WELL...AND THEREFORE SMOKE MAY BUILD AS THE WEEK WEARS ON.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....BB/WH
AVIATION.....BB
AIR STAGNATION...SP
Hazardous weather outlook, Sep 1, 5:43 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
543 AM MDT SAT SEP 1 2012

IDZ011>016-028>030-033-ORZ061>064-021200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
543 AM MDT SAT SEP 1 2012 /443 AM PDT SAT SEP 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 1, 2:52 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
252 PM MDT SAT SEP 1 2012

IDZ016-030-012145-
JEROME ID-TWIN FALLS ID-
252 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL JEROME COUNTY IN SOUTH CENTRAL IDAHO...
  AND EAST CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

UNTIL 345 PM MDT.

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HOLLISTER...MOVING
NORTHEAST AT 25 MPH. PEA-SIZED HAIL AND GUSTS TO 30 MPH HAVE BEEN
REPORTED WITH THIS STORM. HOWEVER...SOME STRENGTHENING IS POSSIBLE.
THEREFORE...HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  ROCK CREEK AND KIMBERLY AROUND 330 PM MDT...
  HANSEN AROUND 340 PM MDT...
  MURTAUGH...HAZELTON...EDEN AND MILNER DAM AROUND 345 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4250 11405 4242 11406 4241 11407 4241 11427
      4232 11427 4218 11461 4234 11474 4268 11411
      4253 11398
TIME...MOT...LOC 2050Z 238DEG 21KT 4231 11457

SP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:52 PM MDTSpecial Weather StatementBOITwin Falls53 min
Sep 1, 4:03 PM MDTSpecial Weather StatementBOITwin Falls42 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.